Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 14, 2008, 8:13 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 8:13 PM CDT (01:13 UTC)
- Expired
- Jun 14, 2008, 8:53 PM CDT
- In force
- 40 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
Counties Itasca County, MN, Koochiching County, MN
The radar
The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 6:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 150113 TORDLH MNC061-071-150215- /O.NEW.KDLH.TO.W.0009.080615T0113Z-080615T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 813 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA... NORTH CENTRAL ITASCA COUNTY IN NORTH CENTRAL MINNESOTA... * UNTIL 915 PM CDT * AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF EFFIE...OR 44 MILES NORTHEAST OF CASS LAKE...MOVING EAST AT 19 MPH. * THIS POSSIBLE TORNADO WILL BE NEAR... EFFIE AND 6 MILES SOUTH OF CRAIGVILLE BY 840 PM... BIGFORK BY 845 PM... COON LAKE BY 900 PM... 8 MILES WEST OF THISTLEDEW LAKE BY 915 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO 70 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...OR A BASEMENT STAIRCASE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN A SMALL INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR BODY. LAT...LON 4790 9317 4761 9326 4779 9402 4795 9389 TIME...MOT...LOC 0113Z 281DEG 17KT 4784 9384 $$ MELDE
2 follow-up statements
000
WWUS53 KDLH 150131
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
830 PM CDT SAT JUN 14 2008
MNC061-071-150215-
/O.CON.KDLH.TO.W.0009.000000T0000Z-080615T0215Z/
KOOCHICHING MN-ITASCA MN-
830 PM CDT SAT JUN 14 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTH
CENTRAL ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES...
AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
POSSIBLE TORNADO WAS LOCATED 6 MILES NORTHWEST OF BIGFORK...OR 41
MILES NORTH OF GRAND RAPIDS...MOVING EAST AT 21 MPH.
THIS POSSIBLE TORNADO WILL BE NEAR...
EFFIE AND 9 MILES SOUTH OF CRAIGVILLE THROUGH 845 PM...
BIGFORK BY 845 PM...
COON LAKE BY 900 PM...
8 MILES NORTHWEST OF BEAR LAKE BY 915 PM...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO 70 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4790 9317 4773 9322 4772 9323 4771 9323
4762 9326 4761 9328 4777 9393 4793 9381
TIME...MOT...LOC 0130Z 291DEG 18KT 4780 9374
$$
MELDE000
WWUS53 KDLH 150153
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
853 PM CDT SAT JUN 14 2008
MNC061-071-150203-
/O.CAN.KDLH.TO.W.0009.000000T0000Z-080615T0215Z/
KOOCHICHING MN-ITASCA MN-
853 PM CDT SAT JUN 14 2008
...THE TORNADO WARNING FOR NORTH CENTRAL ITASCA AND SOUTHEASTERN
KOOCHICHING COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
LAT...LON 4790 9317 4773 9322 4772 9323 4771 9323
4762 9326 4761 9328 4777 9393 4793 9381
TIME...MOT...LOC 0153Z 291DEG 18KT 4776 9358
$$
MELDEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 14, 3:34 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 14, 3:34 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 334 PM CDT SAT JUN 14 2008 .DISCUSSION...LATEST REGIONAL RADAR IMAGERY SHOWS SCATTERED SHOWERS ACROSS OUR NRN ZONES THIS AFTERNOON...ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE PROPAGATING EWD ACROSS THE FCST AREA. WITH COOLING ALOFT FROM THE SHORTWAVE AND DAYTIME HEATING WARMING SFC TEMPS INTO THE 60S AND LOWER 70S...THE ATMOSPHERE HAS BECOME WEAK UNSTABLE ACROSS OUR FCST AREA...WITH MUCAPE VALUES RANGING FROM 500 TO 1000 J/KG. FARTHER WEST...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NODAK AHEAD OF A COLD FRONT DROPPING SOUTH FROM CANADA. THIS ACTIVITY IS EXPECTED TO INTENSIFY AND EXPAND IN COVERAGE AS IT PROPAGATES EWD ACROSS THE RED RIVER VALLEY THIS AFTERNOON. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ACROSS SERN SASKATCHEWAN AND NWRN ONTARIO ALONG THE COLD FRONT. ALL OF THIS ACTIVITY IS EXPECTED TO MOVE OVER OUR FCST AREA BY THIS EVENING...MAINLY OUR MN ZONES. SOME THUNDERSTORMS TO OUR WEST MAY BECOME SEVERE DUE TO HIGHER INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR. BUT AS THE STORMS APPROACH AND ENTER OUR CWA...THEY SHOULD START TO WEAKEN DUE TO WEAKER INSTABILITY. HOWEVER IF A FEW SUSTAIN THEMSELVES LONG ENOUGH...OUR WRN AND SRN ZONES COULD EXPERIENCE SOME SEVERE THUNDERSTORMS THROUGH THIS EVENING...WITH THE MAIN SEVERE WX THREAT BEING LARGE HAIL AND DAMAGING WINDS. ANY ONGOING SHOWERS AND THUNDERSTORMS THIS EVENING SHOULD CONTINUE TO MOVE EASTWARD WITH THE FRONT OVERNIGHT...WITH THE MAIN FOCUS FOR PRECIP TRANSITIONING ACROSS THE ERN PART OF OUR FCST AREA AFTER MIDNIGHT TONIGHT. BY SUNDAY MORNING...SCATTERED SHOWERS AND STORMS MAY LINGER ACROSS OUR WI ZONES...BUT THESE SHOULD QUICKLY MOVE OFF TO THE EAST BY AFTERNOON. WEAK HIGH PRESSURE IS THEN PROGGED TO MOVE OVER THE CENTRAL PART OF THE COUNTY...WHICH SHOULD KEEP MOST OF THE NORTHLAND DRY THROUGH SUNDAY NIGHT. BERDES .LONG TERM...MONDAY THRU SATURDAY... EVOLUTION OF DEEP/COLD CLOSED UPPER LOW OVER THE CENTRAL/ERN GRT LAKES REGION WILL CONTINUE FOR MUCH OF THIS WEEK..AND LATEST MEDIUM RANGE MODEL GUIDANCE SEEMS TO SUGGEST THAT THIS LOW WILL BE RATHER SLOW TO MOVE OFF TO THE EAST AND/OR FILL. EACH MODEL/ENSEMBLE IS SLIGHTLY DIFFERENT WITH THE DETAILS..BUT THE GENERAL PATTERN IS QUITE SIMILAR. THE COLDEST TEMPS ALOFT ARE EXPECTED MON/TUE..WITH THE LOW MOVING FAR ENUF EAST THEREAFTER TO PLACE THE WRN GRT LAKES REGION UNDERNEATH STRONG WNW MID/UPPER LEVEL FLOW AND IN CLOSE PROXIMITY TO A LOW LEVEL THERMAL RIBBON DRAPED FROM THE DAKOTAS ESEWD TO THE MID MS VALLEY. AS LONG AS THERE IS SUFFICIENT MOISTURE /WHICH CURRENT GUIDANCE SUGGESTS THERE WILL BE/ ALONG AND SOUTH OF THE BAROCLINIC ZONE..SUCH A PATTERN WOULD SUPPORT AT LEAST SMALL CHANCES FOR SHOWERS/TSTORMS FOR JUST ABOUT ALL PERIODS. HOWEVER..AS IS TYPICALLY THE CASE WITH THIS TYPE OF A FLOW PATTERN..INDIVIDUAL IMPULSES WITHIN THE FAST FLOW ALOFT ARE OFTEN NOT WELL-RESOLVED SPATIALLY OR TEMPORALLY BY THE MODELS.. WHICH MAKES CONFIDENCE ON SPECIFIC TIMING OF ANY SUCH WAVE AND ASSOCIATED ENHANCED CHANCES FOR SHOWERS/TSTORMS RATHER LOW. PER COLLABORATION WITH SURROUNDING WFOS..WE WILL OPT TO MENTION LOW POPS WITH THE SEEMINGLY BEST TIMING FOR ENHANCED WARM ADVECTION.. NAMELY MONDAY NIGHT AND AGAIN LATE WEDNESDAY INTO THURSDAY. MILLER .AVIATION... COLD TEMPS ALOFT AND STEEP LOW LEVEL LAPSE RATES HAVE RESULTED IN THE DEVELOPMENT OF MAINLY VFR CEILINGS AND SCATTERED SHOWERS ACROSS MUCH OF NORTHERN/NORTHEAST MINNESOTA AND PARTS OF NW WISCONSIN..BUT MOST OF THIS ACTIVITY IS TO THE NORTHEAST OF THE TAFS SITES..WITH THE EXCEPTION OF KINL. EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT FIRST ALONG THE CANADIAN BORDER TO THE WEST OF KINL THROUGH 22Z..WITH MAINLY SCT/BKN VFR CLOUDS ELSEWHERE. AFTER 22-23Z..ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE DAKOTAS/WESTERN MN WHICH WILL MOVE EAST AND AFFECT MOST TAF SITES 00-10Z. SOME STORMS WILL BE STRONG ENUF TO PRODUCE HAIL AND LOCAL WIND GUSTS ABOVE 40KTS. COLD FRONT IS EXPECTED TO MOVE SOUTHWARD INTO NORTHERN MINNESOTA SUNDAY MORNING..SWITCHING WINDS TO THE NORTHWEST. MILLER && POINT TEMPS/POPS... DLH 50 70 44 68 / 50 20 10 20 INL 50 63 42 65 / 50 30 10 20 BRD 52 70 46 71 / 50 10 10 10 HYR 51 73 43 71 / 50 30 10 20 ASX 51 72 45 65 / 50 40 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE.
Hazardous weather outlook, Jun 14, 3:54 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE DULUTH MN 354 PM CDT SAT JUN 14 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 354 PM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS EVENING AND OVERNIGHT TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ORGANIZE THIS EVENING OVER THE DAKOTAS AND NORTHWEST AND WESTERN MINNESOTA...AND ARE EXPECTED TO ORGANIZE INTO A COMPLEX OF SHOWERS AND THUNDERSTORMS THAT WILL MOVE EASTWARD ACROSS MINNESOTA AND NORTHERN WISCONSIN TONIGHT. A FEW OF THESE STORMS MAY REACH SEVERE LEVELS... WITH A PRIMARY THREAT OF PENNY TO NICKEL SIZE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORMS WILL POSSIBLE ON SUNDAY...AND AGAIN MONDAY NIGHT... AND WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING OR OVERNIGHT. LSZ121-140>148-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 354 PM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS EVENING AND OVERNIGHT TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT... AND MAY PRODUCE LIGHTNING...LOCALLY GUSTY WINDS AND HIGHER WAVES AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORMS WILL POSSIBLE ON SUNDAY...AND AGAIN MONDAY NIGHT... AND WEDNESDAY NIGHT AND THURSDAY.
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:15 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 43 min |
| Jun 14, 7:39 PM CDT | Tornado Warning | DLH | Itasca, Koochiching | 36 min |
| Jun 14, 8:07 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 38 min |
| Jun 14, 8:48 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 29 min |
| Jun 14, 8:51 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 24 min |
| Jun 14, 8:52 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 38 min |
| Jun 14, 9:27 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing, Itasca | 63 min |
| Jun 14, 10:25 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching | 50 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 46 min |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.